Hail, McCreary
- When
- August 16, 2:10 PM EST
- Where
- McCreary County, 0.89 mi SW of Stearns
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -84.480
A trained spotter observed nickel sized hail in Stearns.
A couple of strong thunderstorms developed across south central into southeastern Kentucky this afternoon. One of these briefly became severe, resulting in localized wind damage in Laurel County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A couple of strong thunderstorms developed across south central into southeastern Kentucky this afternoon. One of these briefly became severe, resulting in localized wind damage in Laurel County. Additionally, nickel sized hail occurred in Stearns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 1:15 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 215 PM EDT Thu Aug 16 2018 .UPDATE... Issued at 1120 AM EDT THU AUG 16 2018 Updated the morning forecast to take out the mention of fog and input the latest observations and trend them into the afternoon. Showers and a few thunderstorms are beginning to creep into eastern Kentucky and so updated the forecast to bring pops a bit quicker into the area through the day today. The stronger storm development is still possible but later into the afternoon where the increased instability will allow for stronger development. UPDATE Issued at 708 AM EDT THU AUG 16 2018 The forecast is still on track so far this morning. Areas of valley fog will persist across the area through roughly 8 am before dissipating. The latest obs were ingested into the forecast grids to establish new trends. No update is needed at this time. && .SHORT TERM...(Today through Friday) Issued at 303 AM EDT THU AUG 16 2018 Areas of dense valley fog will persist across the area early this morning. Visibility may reduced to near zero at times. The fog should lift and dissipate between 8 and 9 am. Isolated to scattered showers and storms will affect portions of eastern Kentucky today, as a weather system approaches from the central Plains. The rain should be confined mainly to the western half of the area through late this evening, being mainly driven by the low level jet and moisture surging into the area off the Gulf of Mexico. The rain chances will increase steadily late tonight and through the day on Friday, as a cold front begins to move across the region. The front will be slow to move through, so the rain chances will persist through out the day on Friday. A few storms today and Friday may produce damaging wind gusts. Locally heavy rainfall that could produce flooding will also be a threat today through tomorrow. The threat for heavy rain and flooding will be much higher from late tonight through Friday, as the slow moving fronts passes through the area. Temperatures should be quite warm today, due to steady southwesterly flow, with highs in the mid to upper 80s expected. Tonights lows will only fall into the mid 60s due to the influence of southerly to southwesterly flow and persistent cloud cover. Highs on Friday should be a bit cooler, due to persistent precipitation and extensive cloud cover. Highs on Friday are expected to only make into the lower 80s. .LONG TERM...(Friday night through Wednesday) Issued at 310 AM EDT THU AUG 16 2018 The models are in decent agreement aloft over the weekend before the spread increases dramatically through the start of the work week. They all depict the next in a series of shallow drafting troughs passing through the Great Lakes and Ohio Valley this weekend with good timing and placement agreement. This wave passes off to the east by Sunday with a small rebound in heights forecasted over Kentucky ahead of the next less well handled trough coming out of the Central Plains. The Canadian is strongest and quickest with this next feature while the ECMWF also rather strong in comparison to the GFS's weaker solution. These differences continue apace into Tuesday when the system is likely to be passing through the Ohio Valley. Following this, the ECMWF and Canadian conspire to bring a deep low into the region for midweek while the GFS is much blander. In general - with support from the Canadian - will favor the ECMWF solution from the latter part of the weekend through Wednesday. Not anticipating the need for too much adjusting of the blended starting point considering the more extreme Canadian balances out the weaker GFS for the latter part of the extended. Sensible weather will feature showers and thunderstorms around through at least the first part of the weekend for much of the area as a general area of sfc low pressure moves through. Look for a strong diurnal component to the electric element of the convection with cloud cover limiting instability. Drier weather should work in temporarily on Sunday as the low's cold front sinks south of the CWA. However, moisture returns ahead of the next, stronger, sfc low moves into the region from the northwest. Instability may be less of a concern for thunderstorms on Monday along with ample upper level support. That afternoon looks most favorable for any strong storm development across eastern Kentucky. Following the ECMWF solution the main system's cold front will pass through later Tuesday with a potential for a dry and cooler day on Wednesday, though confidence in the placement of the sfc features nearly a week out is lower than normal given the rather large model spread. For temperatures in the extended, made mainly just some small terrain based and spot adjustments to the SuperBlend lows through the extended given the rather moist environment most nights. In general, did not deviate far from the blended PoPs starting point except to beef up PoPs through the afternoon and early evening on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 215 PM EDT THU AUG 16 2018 With the advancement of a cold front, a slow moving line of showers has made its way into eastern Kentucky this morning and will continue through the TAF period. Embedded thunderstorms are possible in the line of showers during the afternoon and into the evening with the increase of instability. Current radar trends are also showing thunderstorm development ahead of the line of showers. Even with widespread cloud cover, valley fog will still be possible due to ample moisture from shower activity. This is also reflected in model soundings towards dawn. Have allowed for MVFR conditions for all TAF sites; however, SME, LOZ, and SYM are expected to be the most affected. The better potential for thunderstorms will come Friday morning and into the afternoon as the cold front moves closer towards the Commonwealth. VCTS are mentioned for all TAF sites with the exception of SJS since any thunderstorm activity at this site Friday afternoon is expected to occur past the TAF period. Visibility will also lower to at least MVFR conditions in thunderstorms. Winds will generally be out of the southwest at around 5 knots, but will be higher in thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...AR LONG TERM...GREIF AVIATION...SHALLENBERGER/CGAL
Hazardous Weather Outlook National Weather Service Jackson KY 824 AM EDT Thu Aug 16 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171530- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 824 AM EDT Thu Aug 16 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and into the evening. Some of these could be strong with gusty winds and heavy rain the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to be around the area on Friday. A few of these could be strong with locally heavy rainfall possible which will result in an increased risk for flash flooding. Thunderstorms are also possible from Saturday through Wednesday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for strong storms later today. GREIF/SHALLENBERGER
The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter observed nickel sized hail in Stearns.
Dispatch reported a tree blown down on Sublimity School Road in south London.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767019, 767022.